Thanks for visiting!

Sign up to access all our FREE articles, tools, and resources.

banner
HCPro

Do you have any advice to help my staff to improve safety when administering cardiovascular medication to pediatric patients?


CLICK to Email
CLICK for Print Version
Renew

Administering cardiovascular medications to children pulls into play all aspects of current high-alert medication safety. Although not all cardiovascular medications are traditionally considered high-alert medications, their clinical significance, complex calculations and, in many cases, their continuous infusion delivery route makes many medications at risk for potentially devastation outcomes if errors occur. Initiatives such as computerized physician order entry, standard concentrated drips, smartpump technology, and independent double-check systems address the potentially dangerous steps in cardiovascular medication administration and are essential to improving pediatric cardiovascular medication safety.

Some administration and safety considerations for nurses include:

  • Central lines are preferable for continuous infusions.
  • Many of these drugs are incompatible with other medications commonly used to treat children with cardiac defects, diseases, or disorders. Nurses must be familiar with compatibility information prior to any drug administration.
  • Frequent adjustments or titration is often necessary with these types of medications. Orders for titration should include a starting dose, clinical parameters for titration (such as "maintain MAP 30-40 mmHg"), and maximum drug does to be titrated to (Bowden & Greenburg, 1998)).
  • Nurses should allow time for drugs to take effect to avoid becoming caught in a "yo-yo" of titrating too quickly one way or the other.
  • Pediatric emergency equipment, including resuscitation medications and a pediatric-appropriate defibrillator, should be easily accessible.

Reference
Bowden, V., and C. Smith-Greenberg (1998). Pediatric Nursing Procedures (2nd ed). Philadelphia: Lippincott Williams & Wilkins.

 —Jill Duncan, RN, MS, MPH and Jason Concoran, PharmD, BCPS